Stopping the Drug Resolves Acne continued...
She’ll advise those taking anabolic steroids for bodybuilding to stop taking them.
Not everyone can discontinue a medication that causes skin problems, for example, those on drugs to treat serious conditions, such as seizures or bipolar disorder. "Those medications are critical to their survival," Garner says.
In these cases, drug-related skin eruptions are rare, she emphasizes. "The vast majority of people do not have this problem. There are millions of people on lithium, and most of them are not having bad acne."
But when such problems crop up and patients must stay on their medications, she goes ahead and treats the resulting acne. "It’s just going to be much more difficult to treat," she says. But she has treated patients on lithium with strong acne drugs such as isotretinoin.
She would never take the lead in advising patients to consider switching their other medication, though, because the consequences can be serious. "I would never presume to make that recommendation," she says. "I’m always worried that patients will take it upon themselves to stop their medications."
For example, if a teenager stopped taking seizure medication or decreased her dose because it was making her acne worse, the results could be disastrous, even fatal.
Instead, "you need to talk to your dermatologist, you need to talk to your neurologist or your psychiatrist" about options, Garner says. If the drug regimen must stay the same, then the best route is to treat the acne to limit its effects on the skin.